Hello, I have a question about taking melatonin and fluoxetine in the same day. I've been on fluoxetine for almost a year now. I stopped taking melatonin when I started it because I read a few articles that it might potentially interfere. I was jw if anyone here take the two, and what your doctors have said or side effects you've had. Thanks.
It's hard to see exactly where they would interact, since they work on completely different physiological processes. Then again, everyone has their own peculiarities when it comes to this stuff. Melatonin is a hormone made naturally by the body to set the body clock and as an antioxidant. It doesn't affect serotonin in any direct way, but obviously if you're not sleeping well it won't help serotonin do its thing. I use melatonin with Celexa and have used it with Paxil and Lexapro, and haven't had a problem, nor have I heard of any problems with melatonin. It's one of the safest pharmaceutical products ever tested, but again, one should always be on the lookout for strange reactions to whatever you take, be it food, medication, or natural remedies. There is some evidence Luvox can increase the effect of melatonin, and some people with autoimmune disorders have been warned about taking it, but I don't know how much harm or what kind they're afraid of. One thing about melatonin that's often wrong is the dose -- .5mg or 1mg is a good dose. For this one, less is more. You'll often see 3mg or 5mg the recommended dose, but that's too high for most people. That would be only if you had a problem metabolizing it. Most of the reported problems with it were at very high doses, but it doesn't work at very high doses, so there's no reason to take that much.
Like Paxilled said....Melatonin is cosidered a pretty safe supplement. Always if you have questions about any of your medications being incompatible, or having interactions with one another...discuss with your doctor or Pharmacist. It is always important to make sure your doctor and Pharmacist is aware of any and all medications you are taking...from prescribed, to OTC, and any natural supplements.
Copy/paste from Cam@drBob - There "may" be an interaction between melatonin and Prozac (fluoxetine). Some evidence comes from animal studies, but how these relate to humans is still unresolved (as far as I know; I been out of the loop for a couple years. In animal studies, melatonin does decrease levels of fluoxetine, but the significance of this is in question.
A molecule related to fluoxetine, fluvoxamine (Luvox) naturally increases blood levels of melatonin. When fluvoxamine and melatonin are taken at the same time, blood levels of melatonin are significantly higher than if the melatonin were taken by itself. The result of this interaction is an increase in melatonin side effects (eg. headache, nausea, and increased drowsiness). Whether this results in any real danger (in most cases) is doubtful, although the literature does not recommend taking melatonin and fluvoxamine together.
The drug interaction between fluvoxamine and melatonin is probably due to fluvoxamine's inhibition of the cytochrome P450 system (CYP); specifically CYP1A2 and CYP2C9 isoenzymes.
Since fluoxetine (Proac) is an even more potent inhibitor of the CYP2C9 isoenzyme (and also inhibits CYP1A2), and since melatonin is, at least partially, metabolized by CYP2C9, it might be prudent to use melatonin with caution (if at all) with fluoxetine (in my opinion).
I do remember a paper a couple of years back where the author(s) suggested using fluoxetine and melatonin together for the management of neuropathic pain. I have not heard if anyone has done a study of this therapy, and, from my experiences with neuropathic pain, I doubt that this is a very efficacious combination.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.